Heavy Snow, Ness
- When
- December 8, 6:00 AM CST to 7:00 PM CST
- Where
- Ness forecast zone
- Reported by
- Public
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Six inches of snow fell at a location 13 miles north of Ness City.
A large upper level trough moved east through the western Plains on Tuesday, December 8th, 2009. Snow formed early in the morning and picked up in intensity by mid-morning.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A large upper level trough moved east through the western Plains on Tuesday, December 8th, 2009. Snow formed early in the morning and picked up in intensity by mid-morning. By Tuesday evening, 6 to 9 inches of snow had fallen north of a line from Scott City to Dighton to Jetmore to Larned. The highest snow amount was 9 inches and this was reported at a location 13 miles west-northwest of Hays in Ellis county. From 2 to 4 inches fell in a band about 50 miles wide stretching from Garden City to Pratt. Lessor amounts fell south of this area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 8, 3:55 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CST TUE DEC 8 2009 .DISCUSSION... DAYS 1-2... THE PRIMARY CHALLENGES FOR THE IMMEDIATE FUTURE ARE ANTICIPATING SNOW AMOUNTS TODAY...PRECIPITATION TYPE NEAR THE OKLAHOMA BORDER...AND JUST HOW LOW TEMPERATURES WILL DROP TONIGHT AND WEDNESDAY NIGHT WITH THE EXTREMELY COLD ARCTIC AIR THAT WILL INVADE WESTERN KANSAS BEHIND THE DEEP SURFACE CYCLONE. HIGHLY MERIDIONAL FLOW CONTINUES AROUND A SHARP UPPER LEVEL RIDGE IN THE EASTERN PACIFIC AND A STRONG CLOSED UPPER LEVEL HIGH CENTERED OVER ALASKA THIS MORNING. THE POWERFUL UPPER LEVEL TROUGH THAT WAS IN NORTHERN CALIFORNIA YESTERDAY MORNING HAD MOVED INTO EXTREME NORTHWEST ARIZONA BY EARLY THIS MORNING AND WILL REACH WESTERN KANSAS BY EARLY AFTERNOON. STRONG SURFACE CYCLOGENESIS IS IN PROGRESS NEAR THE FOUR CORNERS REGION WITH SEA LEVEL PRESSURES ALREADY NEAR 986 MB IN SOUTHWEST COLORADO. THE GFS APPEARS TO BE HANDLING THE STRENGTH OF THE LOW LEVEL CYCLONE BETTER THAN THE NAM, BUT EVEN THE GFS MAY NOT BE STRONG ENOUGH. THE SURFACE CYCLONE LIKELY WILL DEVELOP SOUTHEASTWARD INTO THE TEXAS PANHANDLE LATER THIS MORNING AND RIPPLE ALONG THE STRONG ARCTIC BAROCLINIC ZONE ACROSS NORTHERN OKLAHOMA TO SOUTHWEST MISSOURI BY THIS EVENING. A MINOR UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY IN EASTERN NEW MEXICO HAS ENHANCED UPWARD VERTICAL MOTION ACROSS WESTERN KANSAS TONIGHT, AND WIDESPREAD SNOW HAS DEVELOPED DURING THE NIGHTTIME HOURS. LOW LEVEL MOISTURE INFLOW FROM THE GULF IS NOT AS IMPRESSIVE AS PLANNED YESTERDAY, ALTHOUGH H8 DEWPOINTS IN EXCESS OF 10 DEGREES HAD SPREAD INTO LOUISIANA AND MISSISSIPPI BY 00Z. THE UPPER LEVEL TROUGH MOVING THROUGH NEW MEXICO MAY INITIATE CYCLOGENESIS ALONG THE DIFFUSE WARM FRONT NEAR THE GULF COAST AND REDUCE THE AMOUNT OF MOISTURE AVAILABLE WHEN THE STRONGER UPPER LEVEL TROUGH APPROACHES LATER TODAY. SUFFICIENT SNOWFALL STILL SHOULD OCCUR TO JUSTIFY CONTINUING THE WINTER STORM WARNING, AND THE HEAVIEST SNOWFALL STILL SHOULD BE CONCENTRATED NEAR OR JUST NORTH OF THE TRACK OF THE H7 CYCLONE ACROSS NORTHERN KANSAS. THE ARCTIC AIR IS DEEPER AND COLDER THAN EXPECTED EARLIER, AND FREEZING PRECIPITATION HAS BEEN CONFINED TO THE CENTRAL TEXAS PANHANDLE ACROSS CENTRAL OKLAHOMA TO EXTREME SOUTHEAST KANSAS THIS MORNING. MODEL SOUNDINGS DO SUGGEST THAT A WEAK WARM POOL MAY ADVECT NORTHWARD INTO SOUTH CENTRAL KANSAS LATER THIS MORNING, AND A BRIEF PERIOD OF FREEZING PRECIPITATION IS POSSIBLE. HOWEVER, THE ATMOSPHERE IS SATURATED THROUGH A DEEP LAYER, AND SUFFICIENT ICE CRYSTALS SHOULD BE PRESENT TO KEEP THE PRECIPITATION PRIMARILY IN THE FORM OF SNOW. SNOWFALL WILL BE MARGINAL TO JUSTIFY AN ADVISORY IN FAR SOUTHWESTERN KANSAS, BUT CONFIDENCE IS NOT HIGH ENOUGH TO DROP THE ADVISORY. THE MODELS STILL ARE TRYING TO MODIFY THE ARCTIC AIR TOO QUICKLY ALONG THE OKLAHOMA BORDER, AND FORECAST TEMPERATURES SEVERAL DEGREES BELOW GUIDANCE VALUES IN THAT AREA. STRONG NORTH WINDS WILL DEVELOP THIS AFTERNOON AS THE SURFACE CYCLONE MOVES EASTWARD, AND THE FRIGID ARCTIC AIR IN THE NORTHERN PLAINS WILL DROP SOUTHWARD ACROSS KANSAS. CONSIDERABLE BLOWING AND DRIFTING SNOW WILL OCCUR, AND WIND CHILL VALUES LIKELY WILL REACH ADVISORY CRITERIA TONIGHT. SURFACE WINDS WILL BEGIN TO DIMINISH BY MIDNIGHT AS THE SURFACE CYCLONE CONTINUES TO PROPAGATE RAPIDLY TOWARD THE NORTHEAST, AND BLOWING AND DRIFTING SNOW WILL BE REDUCED. A WIND CHILL ADVISORY MAY BE NEEDED AFTER THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY EXPIRE, BUT I HAVE OPTED TO HOLD OFF ON ISSUANCE OF A WIND CHILL ADVISORY FOR NOW. CLOUDINESS WILL DECREASE TONIGHT, AND WINDS WILL DIMINISH BY MORNING NEAR THE ARCTIC RIDGE IN FAR WESTERN KANSAS. WITH THE EXTREMELY COLD AIR, SNOW COVER AND CLEARING SKIES, TEMPERATURES WILL PLUMMET WELL BELOW ZERO NEAR THE RIDGE AXIS. A JET STREAK EMBEDDED IN THE STRONG FLOW ALOFT MAY SUPPORT DEVELOPMENT OF MID LEVEL CLOUDINESS ACROSS SOUTHERN KANSAS LATE TONIGHT AND WEDNESDAY AND SERVE TO KEEP TEMPERATURES VERY COLD ON WEDNESDAY. HIGHS IN MOST AREAS WILL STRUGGLE TO REACH 10 DEGREES F. WEDNESDAY NIGHT WILL BE EXTREMELY COLD ONCE AGAIN WITH THE SURFACE HIGH SETTLING INTO CENTRAL KANSAS. RECORD LOWS ARE A DEFINITE POSSIBILITY OVER THE DEEPEST SNOW PACK IN NORTH CENTRAL KANSAS. DAYS 3-7... TEMPERATURES WILL BE THE MAIN FORECAST PROBLEM AS MODELS STRUGGLE TO HANDLE SHALLOW COLD AIR. MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT ON A LARGE UPPER LOW OVER CENTRAL CANADA. HOWEVER, FLOW WILL START TO BECOME MORE SPLIT AND HEIGHTS WILL ACTUALLY BE ON THE RISE OVER THE CENTRAL PLAINS. THE SFC HIGH THURSDAY MORNING THAT WILL BRING BITTERLY COLD TEMPS WILL BEGIN TO MOVE TO THE EAST. HOWEVER, HIGHS ACROSS THE REGION WILL BE SLOW TO RECOVER AS 850MB TEMPS STAY BELOW ZERO AND WE SHOULD STILL HAVE SOME GOOD SNOW COVER. CONTINUED TO KEEP HIGHS WELL BELOW AVERAGE THURSDAY, WITH TEENS IN THE SNOW COVERED NORTH AND 20S TO AROUND 30 ELSEWHERE. FRIDAY WILL ONLY BE MARGINALLY WARMER AS A LEE TROUGH BEGINS TO DEVELOP, BUT THE NORTH SHOULD AGAIN STAY IN THE 20S. UNCERTAINTY INCREASES TOWARD THE WEEKEND AS THE MODELS ALL HANDLE VARIOUS SHORTWAVE TROUGHS COMING OUT INTO THE PLAINS DIFFERENTLY. THE UPPER LOW OVER CANADA BEGINS TO MOVE EAST ON SATURDAY, AND THERE ARE SIGNS OF A BOUNDARY BRINGING DOWN SOME VERY SHALLOW COLD AIR, MAINLY BY THE ECMWF. THE GFS BRINGS OUT A SOUTHERN BRANCH SHORTWAVE TROUGH ON SUNDAY, WHILE THE ECMWF IS WEAKER. BOTH ARE MORE AGGRESSIVE ON BRINGING COLD AIR DOWN BY THIS POINT, SO TRIED TO TRIM BACK HIGHS A BIT. IF TRULY ARCTIC AIR COMES DOWN THEN TEMPS WILL BE WELL BELOW THIS. BY MONDAY, THE GFS HAS WESTERN KANSAS IN WEST TO NORTHWEST FLOW BEHIND THE SHORTWAVE, WHILE THE ECMWF HAS A MORE SIGNIFICANT SHORTWAVE JUST COMING IN. NONE OF THE MODELS WILL HANDLE THE TIMING OF SUCH FEATURES VERY WELL THIS FAR OUT IN THE FORECAST, SO WILL KEEP WHAT WE HAVE GOING FOR NOW WITH ONLY MINOR TWEAKS. && AVIATION... VISIBILITIES AT THE TAF SITES HAVE BEEN VARYING BETWEEN MVFR AND IFR OR LOWER, MAINLY DUE TO BANDS OF -SN THAT HAVE BEEN MOVING ACROSS THE AREA. WITH WIDESPREAD SNOW CONTINUING THROUGH MUCH OF THE DAY TODAY, CEILINGS AND VIS WILL CONTINUE TO BE HIGHLY VARIABLE. THE SNOW WILL BEGIN TO TAPER OFF BY LATE AFTERNOON/EARLY EVENING. CLOUDS MAY HANG AROUND A BIT LONGER, BUT CONDITIONS SHOULD BECOME VFR BY THE 02-05Z TIME FRAME. WINDS WILL STAY EASTERLY FOR THE EARLY PART OF THE DAY AT 10-15 KTS, BUT AN ARCTIC FRONT COMING DOWN AROUND 21-00Z WILL SHIFT WINDS TO THE NORTH NORTHWEST AND INCREASE THEM INTO THE 20-25 KT RANGE WITH HIGHER GUSTS. WINDS WILL DIMINISH SLIGHTLY TOWARDS 12Z WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 20 0 11 -1 / 100 10 0 0 GCK 19 -4 11 -4 / 100 10 0 0 EHA 24 4 20 9 / 70 10 0 0 LBL 24 2 17 2 / 80 10 0 0 HYS 17 0 8 -10 / 100 30 0 0 P28 25 8 18 4 / 100 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ030-031-044>046-064>066. WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ043-061>063-074>081-084>090. && FN01/26/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 526 AM CST TUE DEC 8 2009 KSZ043-061>063-074>081-084>090-091130- SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD- EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 526 AM CST TUE DEC 8 2009 /426 AM MST TUE DEC 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SNOWFALL WILL OCCUR TODAY WITH ACCUMULATIONS OF 2 TO 5 INCHES. WINDS WILL BECOME NORTH AND INCREASE TO 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH THIS AFTERNOON AND EVENING, RESULTING IN CONSIDERABLE BLOWING AND DRIFTING SNOW. EXTREMELY COLD ARCTIC AIR WILL INVADE KANSAS THIS AFTERNOON. WIND CHILL VALUES WILL REACH -10 TO -20 TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-044>046-064>066-091130- TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD- 526 AM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT HEAVY SNOWFALL WILL OCCUR TODAY WITH ACCUMULATIONS OF 6 TO 10 INCHES. THE SNOW WILL DIMINISH TO FLURRIES BY EVENING. WINDS WILL BECOME NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS IN EXCESS OF 40 MPH FROM LATE AFTERNOON THROUGH THE EVENING HOURS, RESULTING IN CONSIDERABLE BLOWING AND DRIFTING SNOW. EXTREMELY COLD ARCTIC AIR WILL INVADE KANSAS THIS AFTERNOON. WIND CHILL VALUES WILL REACH -15 TO -20 TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The national radar mosaic for the moment the first event began.
15 heavy snow. Local standard time, as filed.
Six inches of snow fell at a location 13 miles north of Ness City.
Six inches of snow fell at a location 11 miles south of Hays.
Six inches of snow fell at a location 2 miles north-northeast of Shields.
Seven inches of snow fell at a location in Liebenthal.
Seven inches of snow fell at a location in Catherine.
Nine inches of snow fell at a location 13 miles WNW of Hays.
Eight inches of snow fell at a location 13 miles west of Wakeeney.
Six inches of snow fell at a location 19 miles WNW of Ness City.
Six inches of snow fell at a location 8 miles WSW of Scott City.
Six inches of snow fell at a location 10 miles WNW of Jetmore.
Six inches of snow fell at a location 28 miles WNW of Larned.
Seven inches of snow fell at a location 7 miles east of LaCrosse.
Seven inches of snow fell at a location 11 miles south of Wakeeney.
Six inches of snow fell at a location 10 miles west of Dighton.
Seven inches of snow fell at a location 8 miles north of Jetmore (the actual amount of 7.1).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208764, 208765, 208766, 208767, 208768, 208769, 208770, 208771, 208772, 208773, 208774, 208775, 208776, 208777, 208778.